Thunderstorm Wind, Madison
- When
- May 20, 11:30 AM CST to 11:32 AM CST
- Where
- Madison County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -86.767
A tree was blown down across Edgewater Drive.
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:40 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1040 AM CDT FRI MAY 20 2005 .UPDATE... A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE WHOLE AREA UNTIL 4 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS TODAY WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE ZONE FORECASTS WILL BE UPDATED FOR HIGHS AND WINDS THIS AFTERNOON. THE LOW 80S HAVE ALREADY BEEN REACHED IN PART OF NORTHWEST AL...AND WARM ADVECTION IS EXPECTED TO CONTINUE AS A COLD FRONT MOVES SOUTH FROM NORTHERN TN. THE HIGHS OVER NORTHWEST AL AND NORTH-CENTRAL AL WILL BE RAISED TO 80 TO 85... WITH LOWER 80S ELSEWHERE. BASED ON THE TRENDS IN WINDS... THEY WILL BE SHOWN AS WEST AROUND 15 MPH WITH OCCASIONAL GUSTS TO 25 MPH. FOR NOW THE THUNDERSTORM ACTIVITY IS CONFINED TO PARTS OF SOUTHERN MIDDLE TN AND NORTHEAST AL. HOWEVER...THE LATEST RUC40 INDICATES THAT WARM MOIST ADVECTION WILL CONTINUE SOUTH OF THE COLD FRONT...WITH A THETA-E RIDGE ORIENTED WEST TO EAST ACROSS OUR AREA THIS AFTERNOON. THUS WE WILL CONTINUE THE LIKELY POPS FOR PARTS OF SOUTHERN MIDDLE TN AND NORTHEAST AL...AND GO WITH A 50 POP FOR THE REMAINDER OF THE AREA WHERE THERE IS SOME UNCERTAINTY ABOUT HOW MUCH THUNDERSTORM COVERAGE WILL DEVELOP. && .PREV DISCUSSION... SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... ONCE THIS SYSTEM MOVES OUT LATE THIS AFTERNOON...SKIES WILL QUICKLY CLEAR. THE AIRMASS IS NOT MUCH DRIER BACK BEHIND SO LOWS TONIGHT WILL STILL BE IN THE 60S. A BEAUTIFUL SATURDAY IS EXPECTED WITH HIGHS TOPPING OUT IN THE LOWER 80S. WINDS WILL BE LIGHT WITH OPTIMAL RADIATIONAL COOLING CONDITIONS SATURDAY NIGHT. OUR EASTERN VALLEYS SHOULD DROP WELL INTO THE 50S...WITH THE REST OF US PROBABLY IN THE UPPER 50S TO AROUND 60. ON SUNDAY...CLOUDS SHOULD GRADUALLY INCREASE UNDER SWLY SFC WINDS (SOUND FAMILIAR?). HAVE RAISED HIGHS INTO THE MID 80S BUT THIS MAY BE EVEN TOO LOW DEPENDING ON AMOUNT OF SUNSHINE EXPECTED. ANOTHER S/W AND SFC TROF SHOULD SWING THROUGH SUNDAY NIGHT. THERE IS NO MOISTURE RETURN IN BETWEEN SYSTEMS SO I THINK RAIN POTENTIAL IS SOMEWHAT LIMITED. IT MIGHT BE NECESSARY TO THROW IN A SLIGHT CHANCE IN FUTURE FORECASTS BUT THE CHANCE IS TOO SLIM TO MENTION RIGHT NOW. EXTENDED (MONDAY THROUGH THURSDAY)... VERY FEW CHANGES WERE MADE TO THE EXTENDED. IT DOES LOOK LIKE BOTH HIGHS AND LOWS WILL BE AROUND OR JUST SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. STILL LOOKS DRY WITH JUST A GRADUAL INCREASE IN CLOUDS AS ZONAL OR NORTHWEST FLOW SETS UP IN THE UPPER ATMOSPHERE. 00Z GFS PAINTS SOME PRECIP THU/FRI BUT HAVE ELECTED TO STAY DRY WITH THIS FORECAST AWAITING MORE CONSISTENCY IN THE FORECAST DETAILS. JE/23 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SCHAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 948 AM CDT FRI MAY 20 2005 ALZ001>010-016-TNZ076-096-097-201800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 948 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WHOLE AREA UNTIL 4 PM CDT TODAY. THROUGH THE REMAINDER OF THE MORNING...SCATTERED THUNDERSTORMS WILL CONTINUE...MAINLY OVER THE AREA EAST OF I-65. ISOLATED CELLS COULD PRODUCE HAIL UP TO 1/2 INCH...WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING. AS A COLD FRONT ACROSS NORTHERN TENNESSEE PUSHES SOUTH... THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN STRENGTH AND COVERAGE WITH DAYTIME HEATING THIS AFTERNOON. THE MAIN THREATS WITH THE AFTERNOON ACTIVITY WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE STORMS SHOULD MOVE OUT OF NORTH ALABAMA EARLY THIS EVENING WITH THE FRONT. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY)... DRY WEATHER...WITH NEAR SEASONABLE TEMPERATURES SHOULD PREVAIL FOR THE WEEKEND AND THE FIRST PORTION OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON. SCHAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 935 AM CDT FRI MAY 20 2005 ALZ010-201515- DE KALB- 935 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY... AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCVILLE TO BOAZ...MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARONA. RODENTOWN. CROSSVILLE. KILPATRICK. COLLINSVILLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1007 AM CDT FRI MAY 20 2005 TNZ097-201530- FRANKLIN- 1007 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN COUNTY... AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTLAND...OR 11 MILES SOUTHWEST OF WINCHESTER...MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HUNTLAND AND BEANS CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1019 AM CDT FRI MAY 20 2005 ALZ009-201600- JACKSON- 1019 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY... AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF COWAN TO NEW MARKET...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF WINCHESTER TO 12 MILES NORTHEAST OF MOORES MILL...MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LARKIN. HYTOP. BASS. SKYLINE. STEVENSON. SCOTTSBORO. FABIUS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1144 AM CDT FRI MAY 20 2005 ALZ005-201715- LIMESTONE- 1144 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY... AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF ARDMORE...OR 12 MILES NORTH OF ATHENS...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LEGGTOWN. ELKMONT. HOLLAND GIN. ATHENS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1147 AM CDT FRI MAY 20 2005 ALZ010-201725- DE KALB- 1147 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY... AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SYLVANIA...OR 8 MILES NORTH OF RAINSVILLE...MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SYLVANIA. FORT PAYNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1221 PM CDT FRI MAY 20 2005 ALZ005>007-201800- LIMESTONE-MADISON-MORGAN- 1221 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST LIMESTONE...SOUTHERN MADISON AND EASTERN MORGAN COUNTIES... AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GURLEY TO DECATUR... OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF MOORES MILL TO DECATUR...MOVING SOUTHEAST AT 40 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REDSTONE ARSENAL. GURLEY. TRIANA. WHITESBURG. LACEY SPRINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down across Edgewater Drive.
Strong thunderstorm winds caused a dock to break away from shore causing a boat to sink at Ditto Landing.
A tree was blown down just south of Brewer High School.
Nickel size hail was reported.
Several trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449068, 5449070, 5449069, 5449071, 5449072.